Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Lake Charles, LA

July 10, 2016Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 10, 2016, 12:23 PM CDT for Calcasieu Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 12:23 PM CDT (17:23 UTC)
Expired
Jul 10, 2016, 12:51 PM CDT
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 4 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS54 KLCH 101723
SVRLCH
LAC019-101830-
/O.NEW.KLCH.SV.W.0093.160710T1723Z-160710T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1223 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALCASIEU PARISH IN SOUTHWESTERN LOUISIANA...

* UNTIL 130 PM CDT

* AT 1222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CARLYSS...OR NEAR LAKE CHARLES REGIONAL AIRPORT...MOVING NORTHEAST
  AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE CHARLES AND LAKE CHARLES REGIONAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3007 9335 3016 9339 3024 9313 3013 9308
TIME...MOT...LOC 1722Z 243DEG 13KT 3014 9331 

HAIL...<.75IN
WIND...60MPH
 
$$

BRAZZELL
3 follow-up statements
334 
WWUS54 KLCH 101729
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 PM CDT SUN JUL 10 2016

LAC019-101830-
/O.CON.KLCH.SV.W.0093.000000T0000Z-160710T1830Z/
CALCASIEU LA-
1229 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN CALCASIEU PARISH...

AT 1228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CHARLES
REGIONAL AIRPORT...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES AND LAKE CHARLES REGIONAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.


&&

LAT...LON 3010 9330 3016 9334 3024 9313 3013 9308
TIME...MOT...LOC 1728Z 252DEG 14KT 3014 9328 

HAIL...<.75IN
WIND...60MPH
 
$$

BRAZZELL
706 
WWUS54 KLCH 101743
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1243 PM CDT SUN JUL 10 2016

LAC019-101830-
/O.CON.KLCH.SV.W.0093.000000T0000Z-160710T1830Z/
CALCASIEU LA-
1243 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN CALCASIEU PARISH...

AT 1242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CHARLES
REGIONAL AIRPORT...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES AND LAKE CHARLES REGIONAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3011 9324 3017 9328 3024 9313 3013 9308
TIME...MOT...LOC 1742Z 257DEG 15KT 3015 9320 

HAIL...<.75IN
WIND...60MPH
 
$$

BRAZZELL
238 
WWUS54 KLCH 101751
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1251 PM CDT SUN JUL 10 2016

LAC019-101801-
/O.CAN.KLCH.SV.W.0093.000000T0000Z-160710T1830Z/
CALCASIEU LA-
1251 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALCASIEU PARISH
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS
OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3011 9324 3017 9328 3024 9313 3013 9308
TIME...MOT...LOC 1750Z 243DEG 13KT 3016 9317 

$$

BRAZZELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:38 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 9:38 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
938 AM CDT SUN JUL 10 2016

.DISCUSSION...
Wx map shows weak high pressure ridging across the Eastern Gulf,
with a general SW flow across our region. Radar showing SCT
SHRA/ISO TSRA across Lower Acadiana this morning, ISO elsewhere
from I-10 south into the coastal waters. C and SC LA will continue
to be the primary focus for SCT SHRA/TSRA for the remainder of the
morning into the afternoon hours, keeping 50% there, and dropping
off gradually to 30% for SE TX and the coastal waters. Remainder
of forecast on track, another hot and humid day with heat index
values still expected to reach 100-105 range.

DML

&&

.PREV DISCUSSION... /issued 631 AM CDT SUN JUL 10 2016/

DISCUSSION...
10/12Z TAF Issuance.

AVIATION...
VFR conditions prevail acrs the area with the exception of some
patchy MVFR vsby reductions near AEX due to fog. Otherwise, some
high clouds are streaming in from the west while KLCH radar shows
only a few small -SHRA over the lower Atchafalaya Basin and
offshore. Fog will burn off shortly with CU developing by mid to
late morning, along with a few SHRA/TSRA. Convection will become
more sctd through the aftn as ridge aloft weakens in response to
a shortwave trof over the lower MS valley. Retained VC mention in
TAFs, but opted not to insert TEMPO groups at this time and will
let later shifts amend as necessary. Outside of convection, VFR to
prevail with lt and vrbl or Sly winds expected.

24

PREV DISCUSSION... /issued 339 AM CDT SUN JUL 10 2016/

DISCUSSION...
Observations and radar show a pretty typical summertime morning
across the forecast area. Air temperatures are in the mid to upper
70s with dew points in the mid 70s. Isolated nocturnal showers
with an occasional lightning storm, dot the coastal waters, with
activity weakening as it moves inland.

A change in the upper level weather pattern will take place today
as the center of the pesky upper level ridge will become more
established over the southwest U.S. This will allow a short wave
to drop down out of the southern plains and carve out a general
upper level weakness over the region that will prevail through
most of the up-coming week.

Meanwhile...at the surface and the low levels, high pressure will
be centered off of Florida and ridge westward across the Gulf
South and into the forecast area. This will keep a moist southerly
flow off the Gulf going.

Putting this together, rather typical summertime weather should
prevail through the forecast period. Daytime heating will work on
the Gulf moisture to provide scattered showers and thunderstorms,
mainly from late morning into early evening. With the increase in
clouds and convection, air temperatures and heat index readings
will be near climo values.

Rua

MARINE...
Currently...southwest winds at 10 to 15 knots occurring over the
coastal waters as weak high pressure at the surface ridges across
the northern Gulf of Mexico. A few nocturnal showers have
developed over the coastal waters which is typical for summertime.
This activity will continue through sunrise as it moves from the
south to the north.

Weather pattern will not change much at the surface for the next
several days. Typical summertime pattern as a surface high will be
centered off of Florida and ridge across the northern Gulf of
Mexico and into the coastal waters. Therefore, light to moderate
onshore flow will prevail, with seas running from 1 to 2 feet near
shore and 2 to 3 feet offshore. The one change will be a little
bit more in convective activity as an upper level high weakens
allowing showers and thunderstorms to increase in coverage.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  94  75  94  75 /  50  20  30  10
LCH  92  78  93  79 /  30  10  30  10
LFT  93  78  93  78 /  50  20  40  10
BPT  93  77  93  78 /  30  10  20  10

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jul 10, 4:13 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CDT SUN JUL 10 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
111115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
413 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY FROM LATE
MORNING TO EARLY EVENING. SOME OF THE STORMS WILL PRODUCE BRIEF
HEAVY DOWNPOURS...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NOT MUCH CHANGE IN THE WEATHER PATTERN WITH A DAILY DOSE OF
SCATTERED SHOWERS AND THUNDERSTORMS. AGAIN...SOME OF THE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-111115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
413 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY
NEAR SHORE AND FOR THE COASTAL LAKES AND BAYS. THE BEST CHANCE
WILL BE DURING THE LATE MORNING INTO AFTERNOON HOURS. SOME OF THE
STORMS WILL PRODUCE LOCALLY HIGHER WINDS AND SEAS...ALONG WITH
FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NOT MUCH CHANGE IN THE WEATHER PATTERN IS EXPECTED. THEREFORE...SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY. SOME OF THE STORMS
WILL PRODUCE LOCALLY HIGHER WINDS AND SEAS...ALONG WITH FREQUENT
CLOUD TO WATER LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Jul 10, 11:27 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1127 AM CDT SUN JUL 10 2016

LAZ028-101715-
RAPIDES LA-
1127 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES PARISH UNTIL
1215 PM CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GARDNER...OR 8 MILES SOUTH OF BOYCE...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...BOYCE...ALEXANDRIA INTERNATIONAL AIRPORT...
OTIS AND GARDNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3143 9269 3141 9268 3141 9269 3140 9269
      3140 9267 3139 9266 3142 9250 3133 9240
      3115 9269 3128 9284 3145 9269 3145 9268
TIME...MOT...LOC 1626Z 225DEG 11KT 3127 9271
Special weather statement, Jul 10, 12:09 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1209 PM CDT SUN JUL 10 2016

LAZ031-041-042-101800-
JEFFERSON DAVIS LA-ALLEN LA-CALCASIEU LA-
1209 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALLEN...
NORTHWESTERN JEFFERSON DAVIS AND NORTHEASTERN CALCASIEU PARISHES
UNTIL 100 PM CDT...

AT 1209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MOSS BLUFF...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES...WESTLAKE...WELSH...IOWA...KINDER...FENTON...
MOSS BLUFF...GILLIS...BULLER...LEBLEU SETTLEMENT...PINE ISLAND...
TOPSY AND LACASSINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3036 9330 3040 9317 3040 9313 3042 9313
      3052 9282 3026 9274 3018 9325
TIME...MOT...LOC 1709Z 254DEG 22KT 3029 9320

BRAZZELL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:27 AM CDTSpecial Weather StatementLCHRapides48 min
Jul 10, 12:09 PM CDTSpecial Weather StatementLCHJefferson Davis51 min
Jul 10, 12:38 PM CDTSpecial Weather StatementLCHJefferson Davis52 min
Jul 10, 12:57 PM CDTSpecial Weather StatementLCHJefferson Davis48 min
Jul 10, 2:11 PM CDTSpecial Weather StatementLCHVernon49 min
Jul 10, 2:24 PM CDTSpecial Weather StatementLCHCalcasieu51 min
Jul 10, 2:50 PM CDTSpecial Weather StatementLCHRapides40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.